Nebraska, 2009Hail in Nebraska, August 24, 2009
August 24, 2009 · NWS GID · 1 event in 1 county or zone
And isolated severe thunderstorm pushed through Valley County during the late evening hours, dropping quarter to ping pong ball size hail and producing 60 mph wind gusts near Ord.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $150,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
And isolated severe thunderstorm pushed through Valley County during the late evening hours, dropping quarter to ping pong ball size hail and producing 60 mph wind gusts near Ord.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 5:47 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 24, 5:47 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT MON AUG 24 2009
.AVIATION...FOR THE 00Z KGRI TAF. A COMPLICATED FORECAST SHAPING
UP FOR THE GRAND ISLAND TERMINAL OVER THE NEXT 24 HOURS AS A WEAK
COLD FRONT PUSHES ACROSS THE AREA. INITIALLY FOR THIS
EVENING...EXPECT A FEW WEAK ELEVATED THUNDERSTORMS TO POSSIBLY
SLIP INTO THE TERMINAL AREA ALTHOUGH LOW COVERAGE OF THESE STORMS
WILL LIKELY LEAVE THIS CONVECTIVE THREAT AS MORE OF A VICINITY
NUISANCE ISSUE. OTHERWISE...ATTENTION THEN SHIFTS TOWARD LATE
TONIGHT INTO EARLY ON TUESDAY WHEN THE FRONT MOVES THROUGH THE
TERMINAL. EXPECT THIS WILL BRING A BETTER CHANCE FOR THUNDERSTORMS
ALONG WITH SOME MVFR CLOUD CEILINGS AND BRIEF VISIBILITY
RESTRICTIONS THROUGH MID MORNING. MANY QUESTIONS THEN EXIST FOR
THE AFTERNOON HOURS AS SOME OF THE GUIDANCE ATTEMPTS TO BRING IN A
WIDE BAND OF SHOWERS AND THUNDERSTORMS WHILE OTHER GUIDANCE
RESTRICTS THIS MORE TO AN EVENING EVENT. WILL OPT TO GO WITH THE
DRIER SOLUTION AT THIS POINT GIVEN LOW CONFIDENCE IN CONVECTION
DEVELOPING BEHIND THE BOUNDARY...BUT THIS WILL HAVE TO BE FURTHER
EVALUATED IN SUBSEQUENT FORECASTS.
&&
.PREV DISCUSSION... /ISSUED 305 PM CDT MON AUG 24 2009/
SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. THE PATTERN ALOFT
FEATURED AN UPPER RIDGE AXIS EXTENDING FROM TEXAS TO THE GREAT LAKES
REGION...WITH TROUGHINESS OVER THE ROCKIES WHICH RESULTED IN
SOUTHWEST FLOW ACROSS THE CENTRAL PLAINS. IN THE SOUTHWEST FLOW
PATTERN ACROSS OUR REGION...WATER VAPOR IMAGERY INDICATED A
SUBTROPICAL MOISTURE TAP WITH EMBEDDED SHORTWAVE TROUGHS TRANSLATING
NORTHEAST THROUGH THE FLOW. AT THE SURFACE...A TROUGH WAS LOCATED
FROM CENTRAL SOUTH DAKOTA THROUGH WESTERN NEBRASKA AND KANSAS.
CONVERGENCE ALONG THE TROUGH COMBINED WITH SHORTWAVE ENERGY LIFTING
OUT OF COLORADO WILL GENERATE SHOWERS AND THUNDERSTORMS TO OUR WEST
THIS AFTERNOON...WHICH WILL IMPACT OUR WESTERN THEN NORTHWEST CWA THIS
EVENING AND TONIGHT. INSTABILITY IN THE VICINITY OF THE FRONT IS
DECENT WITH MOST UNSTABLE CAPES AROUND 2500 J/KG BUT SHEAR IS WEAK.
CURRENTLY HAVE SOME STRONG STORM WORDING IN THE HWO AND THIS LOOKS
REASONABLE FOR A FEW HOURS.
ON TUESDAY THE FRONT MAKES A BETTER PUSH SOUTHEAST ACROSS OUR CWA
AND IS PROGGED TO BISECT THE CWA BY AROUND MIDDAY. SOME LINGERING
POST FRONTAL PCPN MAY BE AROUND IN THE MORNING BUT COVERAGE SHOULD
INCREASE/REDEVELOP IN THE VICINITY OF THE BOUNDARY DURING THE
AFTERNOON AND EVENING. PCPN CHCS LOOK RATHER DECENT TUESDAY
AFTERNOON AND NIGHT AS ANOTHER WAVE CROSSES THE PLAINS AND LIFT IS
ALSO ENHANCED IN INCREASING UPPER LEVEL DIVERGENCE ASSOCIATED WITH A
50KT JET STREAK. INSTABILITY PROGS SHOW THE GREATEST MUCAPES ACROSS
OUR SOUTHEAST CWA AHEAD OF THE FRONT AROUND 00Z WHEN VALUES AGAIN
NEAR 3000 J/KG. SHEAR IS ALSO BETTER ON TUESDAY ALONG THE
BOUNDARY. OVERALL STRONG STORM WORDING SHOULD SUFFICE NOW FOR
STORMS BUT MAY NEED TO MONITOR FOR MARGINAL SEVERE AS WELL.
PRECIPITABLE WATER VALUES FROM TONIGHT THROUGH TUESDAY NIGHT ARE
RIGHT AROUND TWO INCHES AND SOME LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.
AFTERNOON TEMPERATURES ON WEDNESDAY WILL BE TRICKY WITH A WIDE RANGE
IN READINGS EXPECTED AHEAD/BEHIND THE BOUNDARY. SUNSHINE AND WARM
AIR AHEAD OF THE FRONT WILL ALLOW READINGS TO CLIMB NEAR 90F...BUT
BEHIND THE FRONT...COOL AIR...LOW CLOUDS AND INTERMITTENT PCPN WILL
LEAD TO COOLER HIGHS IN THE 70S BEHIND THE BOUNDARY. LOW TEMPS WILL
AVERAGE IN THE 60S TONIGHT...WITH 50S/60S FORECAST TUESDAY NIGHT.
LONG TERM...WEDNESDAY THROUGH MONDAY. PRIMARY FORECAST CHALLENGE
WILL BE IN NAILING DOWN FRONTAL POSITION...WHICH WILL
SIGNIFICANTLY IMPACT TEMPERATURES AND PRECIPITATION CHANCES. THE
12Z NAM AND 12Z GFS ARE BOTH A BIT FASTER WITH THE COLD FRONT
PROGRESSION ACROSS THE CENTRAL PLAINS...WHILE THE 12Z ECMWF IS
SLOWER AND MORE OF AN OUTLIER. WILL TREND FORECAST TOWARDS THE GFS
ENSEMBLE MEAN...WHICH HAS THE FRONT THROUGH OUR CWA BY THE START OF
THE PERIOD WEDNESDAY MORNING. THE CHANCE FOR ELEVATED SHOWERS AND
THUNDERSTORMS ON WEDNESDAY WILL BE GREATEST ACROSS SOUTHERN ZONES
WHERE WE ARE IN CLOSER PROXIMITY TO THE COLD FRONT. THERE WILL STILL
BE A WEAK UPPER LEVEL SHORT WAVE IN THE REGION THROUGH
THURSDAY...WHICH WILL ALSO HELP TO ENHANCE PRECIPITATION CHANCES.
WILL NEED TO KEEP AN EYE ON HOW THINGS DEVELOP THE NEXT FEW
DAYS...AS THE SLOWER PROGRESSING ECMWF WOULD BE WETTER FOR MUCH OF
OUR CWA...AND THE FASTER GFS WOULD BE A LITTLE DRIER.
DRY WEATHER SHOULD ONCE AGAIN BE THE RULE BY THURSDAY ACROSS MOST
NEBRASKA ZONES...AND FRIDAY FOR KANSAS ZONES WHERE PRECIP COULD
LINGER LONGER. THE INITIAL FRONT AND SHORT WAVE SHOULD CLEARLY BE
OUT OF THE ENTIRE AREA BY FRIDAY. HOWEVER... A SECONDARY COLD
FRONT AND SHORT WAVE WILL BY RACING SOUTH OUT OF CANADA ON
SATURDAY INTO SUNDAY REINFORCING THE COOL AIR. THIS APPEARS TO BE
A DRIER AIR MASS AND WILL CONTINUE TO CALL FOR DRY WEATHER NEXT
WEEKEND. MAY NEED TO FURTHER LOWER TEMPERATURES FOR NEXT WEEKEND
DEPENDING ON FUTURE FORECAST MODEL TRENDS AND THE DEGREE OF THEIR
HANDLE ON THE SCOPE OF THIS COLD AIR.
TEMPERATURES WILL BE RELATIVELY COOL THROUGH THE EXTENDED PERIOD WITH
HIGHS ONLY IN THE MID 70S TO AROUND 80.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 24, 2:43 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CDT MON AUG 24 2009
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
343 PM CDT MON AUG 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS
PARTS OF THE OUTLOOK AREA. THE RISK FOR THUNDERSTORMS WILL BE MAINLY
NORTHWEST OF A LINE FROM GENEVA NEBRASKA...TO PLAINVILLE KANSAS. A COUPLE
OF STORMS MAY BE ON THE STRONG SIDE...AND CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FRONTAL BOUNDARY WILL WORK SOUTH ACROSS THE AREA TUESDAY AND
TUESDAY NIGHT. STRONG STORMS ARE POSSIBLE IN THE VICINITY OF THE
FRONTAL BOUNDARY TUESDAY AFTERNOON AND EVENING. ISOLATED TO
SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT ACROSS THE OUTLOOK AREA...AND AGAIN THURSDAY INTO
THURSDAY NIGHT FOR AREAS SOUTH OF HIGHWAY 6.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 24, 7:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT MON AUG 24 2009
NEZ039-040-250230-
GREELEY-VALLEY-
852 PM CDT MON AUG 24 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
NORTHERN VALLEY COUNTY IN CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF ORD.
AT 851 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ORD...AND MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
FORT HARTSUFF STATE PARK BY 900 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4173 9837 4144 9921 4164 9922 4174 9899
4174 9855
TIME...MOT...LOC 0152Z 235DEG 17KT 4162 9898
AWJHail, Valley
- When
- August 24, 8:15 PM CST to 8:25 PM CST
- Where
- Valley County, 1.55 mi E of Elyria to 0.52 mi W of (Odx)sharp Fld Ord
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 41.680, -98.990
Quarter to ping pong ball size hail was reported, was accompanied by wind gusts of 60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, August 24, 2009$69,000 · 1.75 in hail · 8 events
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in New Mexico, August 24, 20091 injured · 1 event
- Lightning Strike in Utah, August 24, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Virginia, August 24, 2009$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Hail in North Dakota, August 24, 20091 in hail · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
- Flash Flood in Idaho, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194038.